Missouri, 2011

Hail in Missouri, June 11, 2011

June 11, 2011 · NWS SGF · 2 events in 2 counties and zones

Isolated pulse type thunderstorms produced a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated pulse type thunderstorms produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 11, 11:26 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 11, 11:26 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT SAT JUN 11 2011

...UPDATE TO AVIATION...

.DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS IMPACTED AREAS OF EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS.
HOWEVER...EARLY THIS MORNING...THE HIGHEST FREQUENCY OF STORMS WERE
CONFINED TO AREAS ALONG AND NORTH OF THE INTERSTATE 70
CORRIDOR...LEAVING MOST OF THE OZARKS IN AN AREA OF DRY WEATHER. THE
OZARKS AIR MASS WAS VERY MUGGY...AS DEW POINTS RANGED FROM THE MIDDLE
60S TO THE LOWER 70S.

FOR TODAY...WE'VE DECIDED TO CUT BACK ON PRECIPITATION CHANCES AS
ONGOING CONVECTION ACROSS NORTHERN MISSOURI SHOULD REMAIN WITHIN
THAT AREA...AND BEGIN TO DISSIPATE WITH TIME.  MEANWHILE...THE
FRONTAL SYSTEM RESPONSIBLE FOR FORCING THESE THUNDERSTORMS...WILL
CONTINUE TO SAG THROUGH SOUTHERN MISSOURI AND EVENTUALLY INTO
NORTHERN ARKANSAS BY MID DAY.  THIS WILL LIKELY CREATE BETTER RAIN
CHANCES OVER FAR SOUTHERN MISSOURI THROUGH THIS AFTERNOON.
DESPITE THE PRESENCE OF THE FRONT...FORCING ALONG THIS FEATURE
REALLY DECREASES IN INTENSITY...THEREFORE THERE WILL NOT BE MUCH OF
A LIFTING MECHANISM TO CREATE ADDITIONAL CONVECTION THROUGH MOST OF
TODAY AND TONIGHT.

BY SUNDAY...WE WILL BE WATCHING A POTENTIAL COMPLEX OF STORMS
APPROACH THE OZARKS FROM THE WEST.  BOTH THE ECMWF AND THE GFS HAVE
BEEN SHOWING THIS SIGNAL FOR SEVERAL CONSECUTIVE RUNS.  THE
ENVIRONMENT OVER SOUTHEAST KANSAS AND WESTERN MISSOURI COULD BE
FAVORABLE FOR A ROUND OF STRONG TO SEVERE THUNDERSTORMS.  A SOLID
CAPE/SHEAR COMBINATION WILL EXIST AS THIS POTENTIAL COMPLEX OF
STORMS APPROACH.  THE ONE ITEM THAT HAS CAUGHT OUR ATTENTION IS THE
BACKED NATURE OF THE SURFACE WINDS ACROSS WESTERN MISSOURI SUNDAY
AFTERNOON AND EVENING...ALLOWING FOR ENHANCED VALUES OF LOW LEVEL
HELICITIES.

SUNDAY AFTERNOON AND EVENING IS STILL A SHORT TERM FORECAST
CHALLENGE WHEN ATTEMPTING TO DISCERN SEVERE WEATHER POTENTIAL.  MUCH
WILL DEPEND ON HOW THE KANSAS COMPLEX OF STORMS EVOLVES WITH
TIME...WHICH IS TOUGH TO KNOW AT THIS POINT.

UPPER LEVEL RIDGING BUILDS BACK OVER THE OZARKS FOR THE PERIOD
MONDAY THROUGH TUESDAY AFTERNOON.  THIS RIDGE WILL BE SHORT LIVED AS
THE MAIN BELT OF WESTERLIES SAGS BACK INTO THE AREA...CREATING
ADDITIONAL CHANCES FOR RAIN.  THE INITIAL CHANCE FOR RAIN COULD
OCCUR AS SOON AS LATE TUESDAY NIGHT...AS THE FIRST OF SEVERAL WEAK
DISTURBANCES MIGRATE OVERHEAD.

NORTHWEST FLOW BECOMES ESTABLISHED BY TUESDAY NIGHT OR
WEDNESDAY...AND PERSISTS AT LEAST THROUGH FRIDAY.  THIS WILL CREATE
MORE THUNDERSTORM CHANCES...WITH THE LIKELIHOOD OF NOCTURNAL
COMPLEXES OF STORMS DEVELOPING ACROSS THE PLAINS ON A NIGHTLY BASIS
GIVEN THE PATTERN.  TEMPERATURES WILL ALSO BECOME COOLER...WITH
AFTERNOON HIGHS IN THE 80S BECOMING THE NORM THROUGH NEXT WEEK.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...A WEAK AND DIFUSED FRONTAL BOUNDARY IS
CURRENTLY NEAR THE ARKANSAS AND MISSOURI BORDER. LIGHT NORTHERLY
WINDS ARE BEHIND THIS BOUNDARY THIS AFTERNOON AT MOST TERMINALS.
KSGF AND KSGF WILL HAVE MVFR CEILINGS THROUGH EARLY AFTERNOON
UNTIL STRATUS DECK MIXES OUT. WINDS WILL GRADUALLY SHIFT EASTERLY
TONIGHT AND SOUTHEASTERLY BY TOMORROW MORNING. WILL HAVE TO WATCH
STORMS DEVELOPING OVER THE HIGH PLAINS LATE TONIGHT WHICH MAY TRY
TO MOVE INTO THE AREA BY EARLY TOMORROW MORNING. EXACT TIMING AND
COVERAGE IS UNCERTAIN AND HAVE MENTIONED VCTS AROUND 12Z AT THIS
TIME.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 11, 11:55 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT SAT JUN 11 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1255 PM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED LIGHTNING RISK.
  ELEVATED HAIL RISK.
  ELEVATED WIND RISK.

DISCUSSION...

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
 AFTERNOON INTO THIS EVENING ACROSS THE SOUTHERN MISSOURI OZARKS.
 ISOLATED SEVERE HAIL AND DAMAGING WIND GUSTS MAY BE POSSIBLE WITH
 ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING.

 THERE ARE INDICATIONS THAT A COMPLEX OF THUNDERSTORMS WILL DEVELOP
 ACROSS THE HIGH PLAINS OF KANSAS LATE TONIGHT AND MOVE
 SOUTHEASTWARD TOWARDS EXTREME SOUTHEAST KANSAS AND EXTREME
 SOUTHWESTERN MISSOURI BY SUNRISE SUNDAY MORNING. THESE
 THUNDERSTORMS WILL HAVE THE POTENTIAL OF LARGE HAIL AND DAMAGING
 WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS EXTREME SOUTHEAST
 KANSAS AND PORTIONS OF SOUTHWEST MISSOURI SUNDAY MORNING. THIS
 ACTIVITY WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF THE
 AREA...WITH REDEVELOPMENT POSSIBLE DURING THE AFTERNOON ACROSS THE
 ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
 THE PRIMARY SEVERE WEATHER RISKS.

 PERIODIC CHANCES FOR THUNDERSTORMS CANNOT BE RULED OUT FROM
 TUESDAY THROUGH FRIDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS
 NEAR THE MISSOURI AND ARKANSAS BORDER. SPOTTER ACTIVATION MAY BE
 NEEDED ACROSS EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWESTERN
 MISSOURI BY SUNRISE SUNDAY MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Jun 11, 12:20 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT SAT JUN 11 2011

MOZ096-097-111900-
DOUGLAS MO-HOWELL MO-
120 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN HOWELL COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHEASTERN DOUGLAS COUNTY...OR 7 MILES
SOUTH OF MOUNTAIN GROVE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHWESTERN
HOWELL AND NORTHEASTERN DOUGLAS COUNTIES.

LAT...LON 3706 9199 3694 9198 3699 9233 3706 9232
TIME...MOT...LOC 1820Z 271DEG 12KT 3704 9221

GRIFFIN

The radar

The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
June 11, 12:55 PM CST
Where
Douglas County, 2.76 mi S of Ann
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.990, -92.200

Hail, Oregon

When
June 11, 2:35 PM CST
Where
Oregon County, 0.69 mi S of Alton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.690, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298916, 298918.